Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 150, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 20, 2020, 3:26 PM EDT for Jefferson County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2020, 3:26 PM EDT (19:26 UTC)
- Expired
- Jul 20, 2020, 4:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Jefferson County, KY
The radar
The Louisville radar (KLVX), 34 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -105 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:17 PM EDT, 9 minutes earlier.
Area forecast discussion, Jul 20, 3:17 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
317 PM EDT Mon Jul 20 2020
.Short Term...(This evening through Tuesday)
Issued at 310 PM EDT Mon Jul 20 2020
Current surface analysis shows the frontal boundary has settled near
the Ohio River, and will linger in the area until tomorrow. The
front will then be lifted northward as a warm front tomorrow as a
weak low pushes into the upper Midwest. Aloft, a couple of
shortwaves are progged to swing through the mid MS Valley today and
tomorrow, helping to enhance lift along the boundary.
This afternoon, scattered storms have fired up across the region,
generally in the vicinity of the frontal boundary. As we remain
situated south of the boundary, the atmosphere has become moderately
to strongly unstable, with SBCAPE values of 2500-4000 J/kg. Steep
low-level lapse rates and DCAPE values greater than 1000 J/kg are
also in place across much of the area. The atmosphere remains quite
juicy as PWATs generally range from 1.70-2.00 inches, with the
highest values found along the frontal boundary. A couple of
limiting factors for storm organization and severity this afternoon
and evening include the meager mid-level lapse rates ( < 6 C/km) and
the limited deep shear. However, hi-res guidance suggests that
Effective Shear may increase to around 20-25 kts over the next
several hours, which may help storms become more organized. Overall,
a few strong to severe storms will continue to be possible
throughout the evening, with coverage then expected to diminish
towards sunset as we lose daytime heating. Main threats within
stronger storms will be gusty winds, frequent lightning, hail, and
torrential rainfall. Localized flash flooding issues may arise in
areas that see slow-moving or repeated storms, and a Flash Flood
Watch has been issued through tonight for much of central KY.
Expect a relatively quiet overnight period, although cannot rule out
a couple of lingering showers across southern Indiana and north-
central Kentucky. Guidance is hinting at potential for some patchy
fog to develop late tonight, especially in areas that receive
rainfall this afternoon and are able to see some breaks in the
clouds overnight. Lows will remain in the lower 70s. Tomorrow will
then be another hot and humid day, with renewed chances for
scattered showers and storms. Expect to once again become moderately
to strongly unstable, with PWATs in the 1.6-2.0 inch range. With
stronger storms that are able to develop, main threats will be
locally gusty winds, heavy rainfall, and frequent lightning.
&&
.Long Term...(Tuesday night through Monday)
Issued at 245 PM EDT Mon Jul 20 2020
...Unsettled Weather Expected This Week With Periods Of Heavy
Rainfall Possible...
Still some question marks on the mesoscale nature of convection for
Tuesday night and Wednesday. The broader scale model picture
indicates a shortwave crossing from St. Louis area into Central IN
that night, but latest NAM3km and WRFs all take most of that precip
north of the area. NMM version does show new stuff developing over
central MO by daybreak Wednesday, which could impact our afternoon
forecast should that verify. Again though, broad scale we have a
moist airmass in place along with sufficient instability for
scattered to numerous storms at any point during the daytime period.
Thursday, not much changes, with another shortwave forecast to dive
in from the northwest and the juicy airmass overhead. Thus will keep
in likely pops through the day. As with Wednesday, timing of these
storms will have a big impact on highs for the day. Drier spots
likely will see the 90s, whereas most should stay to the upper 80s.
Main weather hazards both days will be localized flash flood threats
as well as gusty winds.
Friday looks to be a transition day, as high pressure over the
central Plains tries to work its way eastward. Last couple runs of
the CMC and 00Z Euro show another system diving in from the
northwest and bringing morning rains Friday, whereas the GFE and
GEFS both have a stronger ridge in place farther east. For Saturday
through Monday, all but the 00Z CMC have that ridge strong enough
over us to limit afternoon convective activity each day, but bring
heat back. Surface humidity will be up too...allowing for more days
to flirt near heat advisory criteria.
&&
.Aviation...(18Z TAF Issuance)
Issued at 120 PM EDT Mon Jul 20 2020
Diurnal cu field starting to develop over the area, with scattered
showers and storms firing up also. Expect coverage of storms to
increase throughout the afternoon and evening, then diminishing
after sunset. Storms will be capable of producing gusty winds,
torrential rainfall, and frequent lightning, with brief drops to
MVFR/IFR visibilities possible. Overnight, models continue to
suggest some patchy fog may develop towards dawn, although
confidence remains low as fog formation will likely depend on cloud
coverage. Otherwise, may see some lingering showers at HNB/SDF in
the morning, with scattered storms expected areawide once again by
Tuesday afternoon.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flash Flood Watch until 2 AM EDT /1 AM CDT/ Tuesday for KYZ024-
026>028-045>047-053>055-061>067-070>078-081-082.
&&
Short Term...JML
Long Term...RJS
Aviation...JMLHazardous weather outlook, Jul 20, 11:33 AM EDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 1133 AM EDT Mon Jul 20 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-211545- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1133 AM EDT Mon Jul 20 2020 /1033 AM CDT Mon Jul 20 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected today, and some may become strong to severe. Stronger storms will be capable of producing gusty winds, frequent lightning, and torrential heavy rainfall. Slow moving storms could create localized flash flooding threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms will be possible each afternoon and evening. The main threats with these storms will be locally heavy rainfall, gusty winds, and lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. BTN/EBW/JML
In the hours before
Special weather statement, Jul 20, 2:03 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
203 PM EDT Mon Jul 20 2020
INZ084-090-KYZ025-201830-
Crawford-Harrison-Meade-
203 PM EDT Mon Jul 20 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARRISON...
SOUTHEASTERN CRAWFORD AND NORTHWESTERN MEADE COUNTIES...
At 202 PM EDT, a strong thunderstorm was located near Carefree Town,
moving east at 30 mph.
Winds in excess of 45 mph are possible with this storm.
Locations impacted include...
Corydon, Carefree Town, Leavenworth, Alton, New Amsterdam, Roberta,
Battletown, Fredonia, Beechwood, and White Cloud.
If outdoors, seek shelter inside a building.
LAT...LON 3812 8646 3814 8646 3825 8641 3823 8605
3800 8611 3811 8645
TIME...MOT...LOC 1802Z 277DEG 26KT 3814 8634
13Special weather statement, Jul 20, 2:19 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
219 PM EDT Mon Jul 20 2020
KYZ045-046-201845-
Washington-Nelson-
219 PM EDT Mon Jul 20 2020
...LINE OF STRONG THUNDERSTORMS NEAR BARDSTOWN...
At 218 PM EDT, radar indicated strong thunderstorms from 11 miles
southeast of Taylorsville to near Bardstown. Movement was east at 15
mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Bardstown, Bloomfield, Booker, Deatsville, Bellwood, Botland,
Mooresville, Polin, and Withrow.
If outdoors, seek shelter inside a building.
LAT...LON 3790 8515 3774 8516 3771 8539 3773 8540
3770 8543 3769 8554 3790 8558 3793 8516
TIME...MOT...LOC 1818Z 266DEG 15KT 3788 8526 3780 8552
13Special weather statement, Jul 20, 2:35 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Louisville KY
235 PM EDT Mon Jul 20 2020
KYZ042-049-201900-
Bourbon-Clark-
235 PM EDT Mon Jul 20 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CLARK AND
SOUTHEASTERN BOURBON COUNTIES...
At 235 PM EDT, radar indicated strong thunderstorms from Sideview to
6 miles north of Winchester. Movement was east at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Winchester, Paris, North Middletown, Pretty Run, Constant Station,
Plum, Renick, Stony Point, Little Rock and Austerlitz.
If outdoors, seek shelter inside a building.
LAT...LON 3820 8398 3819 8398 3818 8399 3814 8405
3813 8406 3812 8408 3801 8402 3800 8420
3821 8428 3821 8400 3820 8399 3821 8399
3820 8397
TIME...MOT...LOC 1835Z 290DEG 22KT 3812 8402 3808 8418
13Special weather statement, Jul 20, 2:46 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
246 PM EDT Mon Jul 20 2020
INZ090-KYZ030-201915-
Harrison-Jefferson-
246 PM EDT Mon Jul 20 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARRISON AND
SOUTHWESTERN JEFFERSON COUNTIES...
At 245 PM EDT, a strong thunderstorm was 7 miles southeast of
Corydon, moving east at 20 mph.
Winds in excess of 45 mph are possible with this storm.
Locations impacted include...
Shively, Corydon, Valley Station, St. Dennis, Pleasure Ridge Park,
Elizabeth, New Middletown, Fishtown, and Seven Springs.
If outdoors, seek shelter inside a building.
LAT...LON 3822 8596 3819 8596 3819 8592 3818 8590
3820 8589 3821 8587 3821 8580 3805 8586
3803 8590 3812 8619 3823 8615
TIME...MOT...LOC 1845Z 281DEG 19KT 3815 8602
13Special weather statement, Jul 20, 2:55 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Louisville KY
255 PM EDT Mon Jul 20 2020
INZ090-KYZ023>028-201930-
Harrison-Grayson-Hancock-Meade-Ohio-Hardin-Breckinridge-
255 PM EDT Mon Jul 20 2020
...LINE OF STRONG THUNDERSTORMS FROM FORT KNOX TO HARTFORD...
At 253 PM EDT/153 PM CDT/, radar indicated strong thunderstorms from
near Brandenburg to near Hardinsburg to near Hartford. Movement was
east at 15 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Hartford, Brandenburg, Hardinsburg, Webster, Beaver Dam, Irvington,
Muldraugh, West Point, Fordsville, and Centertown.
Seek shelter indoors. Stay off landline phones.
LAT...LON 3738 8709 3746 8710 3748 8713 3749 8712
3748 8711 3755 8705 3763 8695 3762 8692
3767 8682 3769 8684 3775 8658 3804 8613
3799 8591 3764 8628 3729 8698 3732 8699
3737 8704 3737 8707 3733 8711 3734 8714
TIME...MOT...LOC 1853Z 284DEG 7KT 3799 8609 3771 8645 3751 8694
13Special weather statement, Jul 20, 3:19 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
319 PM EDT Mon Jul 20 2020
KYZ029-030-201945-
Jefferson-Bullitt-
319 PM EDT Mon Jul 20 2020
...LINE OF STRONG THUNDERSTORMS FROM LOUISVILLE TO FORT KNOX...
At 318 PM EDT, radar indicated strong thunderstorms from Glenview to
St. Dennis to near Valley Station to 12 miles west of
Shepherdsville. Movement was east at 25 mph.
Winds in excess of 45 mph are possible with these storms.
Locations impacted include...
Louisville, Jeffersontown, St. Matthews, Shively, Shepherdsville,
Lyndon, Middletown, Douglass Hills, and Hurstbourne.
If outdoors, seek shelter inside a building.
LAT...LON 3829 8548 3828 8546 3816 8557 3799 8569
3799 8592 3803 8593 3809 8591 3816 8591
3820 8589 3823 8585 3826 8584 3827 8563
3830 8553
TIME...MOT...LOC 1918Z 250DEG 22KT 3824 8564 3820 8583 3807 8586 3797
8594
13The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:31 PM EDT | Special Weather Statement | LMK | Breckinridge, Nelson | 44 min |
| Jul 20, 1:39 PM EDT | Special Weather Statement | LMK | Nicholas | 51 min |
| Jul 20, 1:52 PM EDT | Special Weather Statement | LMK | Hancock | 38 min |
| Jul 20, 2:14 PM EDT | Severe Thunderstorm Warning | LMK | Meade | 31 min |
| Jul 20, 2:19 PM EDT | Special Weather Statement | LMK | Nelson, Washington | 26 min |
| Jul 20, 2:24 PM EDT | Areal Flood Advisory | LMK | Bullitt, Hardin, Nelson | 2 hr |
| Jul 20, 2:35 PM EDT | Special Weather Statement | LMK | Bourbon | 25 min |
| Jul 20, 2:42 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Nelson, Washington | 33 min |
| Jul 20, 2:55 PM EDT | Special Weather Statement | LMK | Breckinridge, Meade, Ohio | 35 min |
| Jul 20, 3:01 PM EDT | Flash Flood Watch | LMK | Adair, Allen, Barren, Boyle, Breckinridge, Butler and 22 more | 4 hr |
| Jul 20, 3:19 PM EDT | Special Weather Statement | LMK | Jefferson | 26 min |
| Jul 20, 3:43 PM EDT | Special Weather Statement | LMK | Bullitt | 32 min |
| Jul 20, 3:49 PM EDT | Special Weather Statement | LMK | Hardin | 26 min |
| Jul 20, 4:11 PM EDT | Flash Flood Warning | LMK | Hardin, Nelson | 111 min |
| Jul 20, 4:32 PM EDT | Special Weather Statement | LMK | Bourbon | 28 min |
| Jul 20, 4:40 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Nicholas | 35 min |
| Jul 20, 4:54 PM EDT | Areal Flood Advisory | LMK | Bourbon | 2 hr |
| Jul 20, 5:01 PM EDT | Special Weather Statement | LMK | Harrison | 29 min |
| Jul 20, 5:04 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Harrison, Nicholas | 26 min |
| Jul 20, 5:05 PM EDT | Flash Flood Warning | LMK | Bourbon | 2 hr |
| Jul 20, 5:57 PM EDT | Special Weather Statement | LMK | Harrison | 18 min |
| Jul 20, 6:09 PM EDT | Special Weather Statement | LMK | Allen | 36 min |
| Jul 20, 6:21 PM EDT | Special Weather Statement | LMK | Metcalfe | 24 min |
| Jul 20, 12:30 PM EDT | Special Weather Statement | LMK | Dubois | 45 min |
| Jul 20, 1:10 PM EDT | Special Weather Statement | LMK | Crawford | 35 min |
| Jul 20, 2:03 PM EDT | Special Weather Statement | LMK | Harrison | 27 min |
| Jul 20, 2:46 PM EDT | Special Weather Statement | LMK | Harrison | 29 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.